Alert archive / Utah / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 7, NWS Salt Lake City, UT

June 10, 2014Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 10, 2014, 4:52 PM MDT for Tooele County, Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2014, 4:52 PM MDT (22:52 UTC)
Expired
Jun 10, 2014, 5:15 PM MDT
In force
23 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 107 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2014-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2014-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3923 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WUUS55 KSLC 102252
SVRSLC
UTC045-102315-
/O.NEW.KSLC.SV.W.0007.140610T2252Z-140610T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
452 PM MDT TUE JUN 10 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL TOOELE COUNTY IN UTAH...

* UNTIL 515 PM MDT

* AT 450 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR DUGWAY...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUGWAY...OPHIR...STOCKTON AND RUSH VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4022 11278 4041 11280 4048 11223 4021 11220
TIME...MOT...LOC 2250Z 265DEG 36KT 4033 11267 
$$

LC
1 follow-up statement
920 
WWUS55 KSLC 102305
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
505 PM MDT TUE JUN 10 2014

UTC045-102315-
/O.CON.KSLC.SV.W.0007.000000T0000Z-140610T2315Z/
TOOELE UT-
505 PM MDT TUE JUN 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR EAST CENTRAL TOOELE COUNTY...

AT 503 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 12 MILES WEST OF OPHIR...OR 15 MILES NORTHEAST OF DUGWAY...
MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
DUGWAY...OPHIR...STOCKTON AND RUSH VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH. FOR 
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF 
YOUR HOME OR BUSINESS.

&&

LAT...LON 4022 11278 4041 11280 4048 11223 4021 11220
TIME...MOT...LOC 2303Z 265DEG 36KT 4034 11249 

$$

LC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:42 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 10, 3:42 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
342 PM MDT TUE JUN 10 2014

.SYNOPSIS...A WEAK DISTURBANCE OFF THE SOUTHERN CALIFORNIA COAST
WILL CROSS THE DESERT SOUTHWEST THROUGH WEDNESDAY. HIGH PRESSURE
WILL RETURN MIDWEEK WITH ANOTHER TROUGH IMPACTING THE AREA LATE IN
THE WEEK.

&&

.SHORT TERM (THROUGH 06Z FRIDAY)...ELEVATED MOISTURE STREAMING IN
FROM THE SOUTHWEST FROM A WEAK UPPER LOW OVER SOCAL IS CONVERGING
OVER CENTRAL UTAH AS A MORE PROGRESSIVE WAVE RACES THROUGH THE THE
NORTHERN ROCKIES STATES. A WEAK FRONTAL BOUNDARY FROM THE LATTER
IS GRADUALLY PUSHING SOUTH INTO CENTRAL UTAH PROVIDING ADDITIONAL
FOCUS FOR ISOLATED HIGH BASED SHOWERS AND STORMS THIS AFTERNOON.
HAVE SEEN ISOLATED MICROBURST WINDS IN THE 50 TO 73 MPH FROM THE
MORE DEVELOPED CELLS OVER THE WEST DESERT BUT THUS FAR THESE HAVE
REMAINED OVER THE UNPOPULATED AREAS. CAN NOT RULE OUT SIMILAR
CELLS AND OUTCOME ACROSS CENTRAL UTAH THROUGH THIS EVENING.

THE AFOREMENTIONED FRONTAL BOUNDARY WILL CONTINUE TO PUSH SOUTH
OVERNIGHT...THIS AS THE REMNANT AND TRANSITIONING SOCAL WAVE OPENS
UP TRACKING INLAND. WEAK DYNAMIC LIFT FROM THIS AND THE CONTINUED
FOCUSING OF MID LEVEL MOISTURE DOES LOOK TO KEEP A FEW ISOLATED
NOCTURNAL SHOWERS GOING THROUGH THE NIGHT ON INTO TOMORROW MORNING
ACROSS MAINLY THE SOUTH. DRIER AND MORE STABLE AIR BEHIND THE FRONT
WILL BE ACROSS MUCH OF THE AREA COME TOMORROW...BUT THE SOUTH WILL
REMAIN IN THE VICINITY OF THE FRONTAL CONVERGENCE AIDING AFTERNOON
CONVECTION ONCE AGAIN.

THURSDAY INTO THE NIGHT...A DEEPER PACNW TROUGH WILL CARVE INTO
OREGON/IDAHO TIGHTENING A SOUTHERLY MSLP GRADIENT ACROSS THE WESTERN
VALLEYS. EXPECTING GUSTY CONDITIONS IN THE PREFRONTAL ENVIRONMENT
AND ANOTHER ROUND OF AFTERNOON/EVENING STORMS IN THE NORTH AS THE
FRONT APPROACHES FAR NORTHWESTERN UTAH LATE DAY.

&&

.LONG TERM (AFTER 06Z FRIDAY)...THE LONG TERM FORECAST BEGINS WITH
A TROUGH CROSSING THE NORTHERN INTERMOUNTAIN REGION. THE
ASSOCIATED COLD FRONT WILL SLOWLY CROSS THE STATE
FRIDAY...BRINGING MUCH COOLER TEMPERATURES TO MOST LOCATIONS
SATURDAY. SATURDAYS HIGHS LOOK TO BE ABOUT 5-10 DEGREES BELOW
NORMAL. A SERIES OF WEAK TROUGHS WILL THEN CROSS THE NORTHERN
INTERMOUNTAIN REGION SUNDAY AND MONDAY. THESE DISTURBANCES WILL
HAVE LITTLE IMPACT TO MUCH OF THE CWA ASIDE FROM AN INCREASE IN
CLOUDS ACROSS NORTHERN UTAH AND PERHAPS A FEW
SHOWERS/THUNDERSTORMS ACROSS THE HIGHER TERRAIN. 12Z GFS/12Z EC
AND THE GFS ENSEMBLES SHOW LARGE AMOUNT OF MODEL TO MODEL
INCONSISTENCY AFTER MONDAY. CONFIDENCE IN THIS PORTION OF THE
FORECAST IS LOW. LEANED TOWARD THE GFS SOLUTION BUT EVEN THE GFS
ENSEMBLE MEMBERS FROM THE 00Z RUN SHOWED A LARGE AMOUNT OF SPREAD
IN SOLUTIONS.

&&

.AVIATION...THERE IS A 30 PERCENT CHANCE THAT SHOWERS OR
THUNDERSTORMS WILL IMPACT THE SLC TERMINAL BETWEEN 22Z AND
04Z...WITH GUSTY ERRATIC WINDS BEING THE MOST LIKELY IMPACT. AWAY
FROM SHOWERS...NORTHWESTERLY WINDS AND VFR CONDITIONS SHOULD PREVAIL
THROUGH AT LEAST 06Z. WHILE NORTHWESTERLIES ARE EXPECTED TO PERSIST
THROUGH THE OVERNIGHT HOURS...THERE IS A CHANCE OF LIGHT SOUTHERLY
WINDS BEGINNING BETWEEN 07Z AND 11Z.

&&

.FIRE WEATHER...TWO PRIMARY FIRE WEATHER CONCERNS TO NOTE THROUGH
THIS EVENING. FIRST OFF...GUSTY WINDS AND LOW RH...A FRONTAL
BOUNDARY DRAPED ACROSS CENTRAL UTAH AND MODERATE SOUTHWESTERLY
FLOW ALOFT HAS COMBINED WITH CURED FUELS AND BONE DRY RH TO
PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS ZONES 495-497. A
RED FLAG WARNING REMAINS IN EFFECT THROUGH THIS EVENING AS SUCH.
ADDITIONALLY...MID LEVEL MOISTURE HAS INCREASED ALONG A MID LEVEL
CONVERGENCE ZONE ACROSS CENTRAL AND NORTHERN UTAH AND ISOLATED
HIGH BASED SHOWERS AND STORMS HAVE FORMED IN THE VICINITY OF THE
FRONT. THE BULK IF NOT ALL OF THESE STORMS WILL REMAIN NORTH OF
THOSE AREAS WITH AFOREMENTIONED CURED FUELS HOWEVER...BUT SURFACE
HUMIDITY WILL REMAIN VERY LOW ALL AREAS. MICROBURST WINDS AND
LOCALIZED OUTFLOWS ARE LIKELY ACROSS THE CENTRAL PORTIONS WITH
THESE STORMS AS THEY TRACK WEST TO EAST ACROSS THE AREA. AS THE
FRONT PUSHES SOUTH TONIGHT A WEAK UPPER LEVEL FEATURE WILL PASS
OVERHEAD ALLOWING A FEW OF THESE GUSTY SHOWERS TO LINGER THROUGH
THE NIGHT.

A STRONGER STORM SYSTEM WILL CARVE INTO IDAHO/OREGON THURSDAY
THROUGH FRIDAY. A STRONGER COLD FRONT AHEAD OF THIS WILL APPROACH
THE DISTRICT THURSDAY WITH ELEVATED SOUTHERLY WINDS PRECEDING IT
ONCE AGAIN. THE FRONT WILL ENTER NORTHERN UTAH BY FRIDAY MORNING
SLOWLY PUSHING SOUTH...BUT ELEVATED SOUTHERLY WINDS AND LOW RH WILL
REMAIN IN PLACE ACROSS THE SOUTH. OPTED TO ISSUE A FIRE WEATHER
WATCH FROM THURSDAY MORNING THROUGH FRIDAY EVENING. ANOTHER ROUND OF
DRY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTH.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR UTZ495>497.

     FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH FRIDAY EVENING
     FOR UTZ495>497.

WY...NONE.
&&

SCHOENING/MERRILL/KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 10, 2:53 AM MDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
253 AM MDT TUE JUN 10 2014

UTZ001>016-019>021-517-518-WYZ021-111200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
253 AM MDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THIS IS SPRING RUNOFF SEASON. REMEMBER THAT WATERWAYS ARE RUNNING
HIGHER AND ARE VERY COLD. PLEASE KEEP CHILDREN AND PETS AWAY FROM
THE WATER.

GUSTY WINDS WILL COMBINE WITH HOT TEMPERATURES AND VERY LOW
HUMIDITY THIS AFTERNOON...ALLOWING FOR CRITICAL FIRE WEATHER
CONDITIONS ACROSS PORTIONS OF SOUTHERN UTAH WHERE FUELS HAVE BEEN
DEEMED CRITICALLY DRY.

ISOLATED SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING STRONG
GUSTY WINDS WILL BE POSSIBLE ACROSS MUCH OF NORTHERN AND CENTRAL
UTAH ALONG WITH SOUTHWEST WYOMING THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING STRONG
GUSTY WINDS WILL AGAIN BE POSSIBLE ACROSS THE SOUTHERN
MOUNTAINS WEDNESDAY WHILE THE NORTH DRIES OUT. ANOTHER ROUND OF
ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE ACROSS NORTHERN UTAH
AND SOUTHWEST WYOMING THURSDAY AND FRIDAY.

A COMBINATION OF GUSTY WINDS...HOT TEMPERATURES AND VERY LOW
HUMIDITY WILL BE POSSIBLE THURSDAY AND FRIDAY...WHICH WOULD RESULT
IN CRITICAL FIRE WEATHER CONDITIONS WHERE FUELS ARE DEEMED
CRITICAL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Jun 10, 3:10 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 PM MDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND GST     9 SSW DUGWAY            40.11N 112.81W
06/10/2014  M73 MPH          TOOELE             UT   MESONET

            DURAND ROAD SENSOR DPG13

&&

CRK
Local storm report, Jun 10, 4:19 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
419 PM MDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     20 E CALLAO             39.90N 113.34W
06/10/2014  M64 MPH          TOOELE             UT   MESONET

            FISH SPRINGS SENSOR IN THE DUGWAY MESONET...DPG19.

&&

ES
Local storm report, Jun 10, 4:30 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     9 SSW DUGWAY            40.11N 112.81W
06/10/2014  M70 MPH          TOOELE             UT   MESONET

            DURAND ROAD SENSOR IN THE DUGWAY MESONET...DPG13.

&&

ES
Local storm report, Jun 10, 4:36 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
436 PM MDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     24 SSW DUGWAY           39.92N 112.94W
06/10/2014  M59 MPH          TOOELE             UT   MESONET

            SIMPSON SPRINGS SENSOR DPG21

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:12 PM MDTFire Weather WatchSLCBeaver, Garfield, Iron, Kane, Washington3 days
Jun 10, 4:09 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele51 min
Jun 10, 5:14 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Tooele, Utah46 min
Jun 10, 5:22 PM MDTSpecial Weather StatementSLCSalt Lake23 min
Jun 10, 5:54 PM MDTSpecial Weather StatementSLCSalt Lake36 min

Nearby

Severe Thunderstorm Warnings in Utah, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.